Hail, Towner
- When
- June 4, 6:55 PM CST
- Where
- Towner County, 0.45 mi W of Hansboro
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 48.950, -99.380
Showers and thunderstorms moved into Towner and Cavalier counties on the evening of June 4th, dropping some spotty large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Showers and thunderstorms moved into Towner and Cavalier counties on the evening of June 4th, dropping some spotty large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 4, 5:44 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 644 PM CDT WED JUN 4 2014 .UPDATE... ISSUED AT 635 PM CDT WED JUN 4 2014 FORECAST CHALLENGES THROUGH THE EVENING UPDATE PERIODS WILL BE MONITORING EASTWARD PROPAGATION OF CONVECTION ASSOCIATED WITH WAVE OVER NW ND. MODEST INSTABILITY AND SOME CAPE GRADUALLY SPREADING EAST WITH LTG STRIKES SPREADING INTO FAR NW FA. LACK OF LOW LEVEL JET AND SHEAR SHOULD LIMIT MAIN POTENTIAL FOR CONVECTION PRIOR TO SUNSET WITH BEST POTENTIAL ACROSS THE NORTH IN BETTER LOW LEVEL CONVERGENCE AND PROXIMITY TO UPPER WAVE. MAIN TROUGH REMAINS ACROSS E MT AND WILL ALSO BE MONITORING CONVECTION AS THIS SHIFTS EAST. SPREAD POPS A LITTLE FARTHER EAST EARLY THIS EVENING OTHERWISE CURRENT FORECAST LOOKING GOOD. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 305 PM CDT WED JUN 4 2014 MAIN FORECAST CHALLENGE WILL CONTINUE TO BE PCPN CHANCES. MODELS CONTINUE TO ADVERTISE AN UNSETTLED PATTERN WITH GENERALLY ZONAL FLOW. AS OF LATE AFTERNOON WATER VAPOR IMAGERY INDICATED UPPER LEVEL DIVERGENT FLOW OVER NORTHERN ND. SPC MESO PAGE CORRELATED THE CURRENT SHOWERS/TSTMS OVER NORTHEAST ND IN THE MAXIMIZED DIVERGENT AREA. STILL EXPECT THESE INITIAL SHOWERS/TSTMS TO DRIFT INTO THE NORTHERN RED RIVER VALLEY OVER THE NEXT FEW HOURS AND WEAKEN OR MOVE INTO SOUTHERN CANADA. BEHIND THIS INITIAL BATCH OF PCPN THERE ARE OTHER SPOTTY SHOWERS/TSTMS OVER NORTHWEST ND AND MORE WIDESPREAD ECHOES OVER EASTERN MT. THE MAIN UPPER WAVE IS BACK OVER EASTERN MT AND EXPECT THIS TO SLOWLY DRIFT TO THE EAST TONIGHT AND BRING MORE SHOWERS/TSTMS TO THE AREA. TIMING LOOKS A LITTLE SLOWER THAN IT DID YESTERDAY WITH THE WAVE GETTING INTO THE KDVL REGION AROUND MIDNIGHT AND INTO THE RED RIVER VALLEY NEAR 12Z THU. WITH LOSS OF HEATING CAPE VALUES ALSO DIMINISH AFTER SUNSET AND THERE IS NOT MUCH OF A LOW LEVEL JET TONIGHT. BULK SHEAR VALUES ARE ALSO PRETTY LOW. THEREFORE ANTICIPATE WEAKENING STORMS REACHING OUR FA TONIGHT. THE SHORT WAVE WILL MOVE INTO NORTHWEST MN ON THU MORNING. IF THE CLOUDS ASSOCIATED WITH TONIGHTS CONVECTION PASS OFF TO THE EAST AND ALLOW SOME SFC HEATING THERE SHOULD BE SOME REGENERATION OF TSTM ACTIVITY THU AFTERNOON. THE AREA REMAINS IN GENERAL THUNDER BUT NO SLIGHT RISK FOR DAY2 MOST LIKELY DUE TO THE CONTINUED LACK OF BULK SHEAR. MAY BE SOME LINGERING PCPN THU NIGHT WITH MODELS BROAD BRUSHING THE AREA...SO WILL KEEP CHANCES LOW. MAIN FORCING LOOKS TO BE A COLD FRONT PASSING THRU. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 305 PM CDT WED JUN 4 2014 COLD FRONT MENTIONED ABOVE WILL BRING MUCH COOLER WEATHER FOR FRI AND SAT WITH HIGHS IN THE 60S. MODELS CONTINUE TO BROADBRUSH MOST OF THE FA WITH PCPN ALTHOUGH THE FAR NORTH SHOULD STAY DRY. FOR SAT NIGHT THROUGH WED...LONG TERM MODELS ARE DECENTLY IN AGREEMENT WITH A DEPARTING SFC HIGH EARLY IN THE PERIOD. FROM LATE SUNDAY ON THE LONG TERM MODELS GRADUALLY DIVERGE MORE AND MORE. A ZONAL PATTERN WILL CONTINUE A SERIES OF WAVES AND AN ACTIVE PERIOD...HOWEVER THE GFS HAS HIGHER AMPLITUDE WAVES AND ENDS UP HAVING A CLOSED LOW OVER NORTHEAST MB / WRN ONTARIO BY DAY 6/7 WHILE THE GFS SHOWS A WIDE OPEN WITH CENTRAL PLAINS LOW EXTENDING A SFC TROUGH THROUGH MINNESOTA ON DAY 7. THIS GIVES THE HPCALL SOLUTION LIKELY POPS...WHICH I HAVE REMOVED FOR MUCH OF THE CWA AS CONFIDENCE IS VERY LOW THIS FAR OUT AND MODELS OUT OF PHASE. SEASONAL TO SLIGHTLY COOLER THAN SEASONAL TEMPS CAN BE EXPECTED THROUGHOUT THE PERIOD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 633 PM CDT WED JUN 4 2014 WILL MAINTAIN VFR CIGS OVERNIGHT AND FOR THE EVENING CURRENT CONVECTION PRETTY SPOTTY SO LIMITED ANY MENTION TO VCNTY AT DVL. WILL MONITOR TRENDS BUT ANY CONVECTION SHOULD DIMINISH WITH LOSS OF HEATING WITH MAINLY SHRA AFFECTING THE FA OVERNIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...VOELKER SHORT TERM...GODON LONG TERM...GODON/SPEICHER AVIATION...VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 634 AM CDT WED JUN 4 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 634 AM CDT WED JUN 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE BY THIS EVENING IN EASTERN NORTH DAKOTA...THEN INTO THE OVERNIGHT IN WESTERN MINNESOTA. A FEW STORMS COULD BE STRONG TO LOCALLY SEVERE MAINLY IN THE DEVILS LAKE BASIN THIS EVENING...WITH SEVERE HAIL AND DAMAGING WIND GUSTS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND STORMS WILL PERSIST ON THURSDAY...WITH A FEW STRONG TO SEVERE STORMS POSSIBLE ALONG AND EAST OF THE RED RIVER VALLEY THURSDAY AFTERNOON. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
706 PM CDT WED JUN 4 2014
NDZ006-050100-
TOWNER ND-
706 PM CDT WED JUN 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER COUNTY UNTIL 800
PM CDT...
AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 28 MILES NORTHWEST OF CANDO...OR 51 MILES WEST OF
LANGDON...MOVING TO THE EAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
AMOURDALE AROUND 720 PM CDT.
HANSBORO AROUND 725 PM CDT.
ROCKLAKE AROUND 730 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4899 9954 4900 9952 4901 9903 4900 9902
4879 9903 4868 9950 4871 9950 4872 9953
TIME...MOT...LOC 0006Z 249DEG 18KT 4885 9947
HOPKINSThe Minot AFB radar (KMBX), 125 km away, was scanning. The volume nearest the first event began at 00:53 UTC.
2 hail. Local standard time, as filed.
The hail ranged from pea to quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512297, 512298.